Interfaces and Free Boundaries


Full-Text PDF (486 KB) | Metadata | Table of Contents | IFB summary
Volume 15, Issue 2, 2013, pp. 141–166
DOI: 10.4171/IFB/298

Published online: 2013-09-17

An approach to the minimization of the Mumford–Shah functional using $\Gamma$-convergence and topological asymptotic expansion

Markus Grasmair[1], Monika Muszkieta[2] and Otmar Scherzer[3]

(1) Universität Wien, Austria
(2) Wrocław University of Technology, Wroclaw, Poland
(3) Austrian Academy of Sciences, Linz, Austria

In this paper, we present a method for the numerical minimization of the Mumford–Shah functional that is based on the idea of topological asymptotic expansions. The basic idea is to cover the expected edge set with balls of radius $\epsilon > 0$ and use the number of balls, multiplied with $2 \epsilon$, as an estimate for the length of the edge set. We introduce a functional based on this idea and prove that it converges in the sense of  $\Gamma$-limits to the Mumford–Shah functional. Moreover, we show that ideas from topological asymptotic analysis can be used for determining where to position the balls covering the edge set. The results of the proposed method are presented by means of two numerical examples and compared with the results of the classical approximation due to Ambrosio and Tortorelli.

Keywords: Topological asymptotic expansion, $\Gamma$-convergence, Mumford-Shah functional, image segmentation

Grasmair Markus, Muszkieta Monika, Scherzer Otmar: An approach to the minimization of the Mumford–Shah functional using $\Gamma$-convergence and topological asymptotic expansion. Interfaces Free Bound. 15 (2013), 141-166. doi: 10.4171/IFB/298